Oxybutynin & Dementia: My 9yr old son has been on... - ERIC

ERIC
3,158 members1,419 posts

Oxybutynin & Dementia

My 9yr old son has been on oxybutynin since June, and there has been an improvement in his bed time wetting, especially in the last 2 wks. However I have a major concern about him taking the oxybutynin and the research that has been done regarding its link to dementia. The research I have read has been linked to the over 65's. I can't find anything linked to children, probably because I doubt the research has run long enough. I have even more concern as my son's grandad (my FIL) has just been diagnosed with early stages of dementia. I am seeing my sons consultant on Wednesday. Does anyone know if there is anything else I could suggest he try. Desmopressin we have already tried with little success. I have read about Tolterdine tartrate which I understand is not licensed for children but some specialists have prescribed it. I know of one lady on here who's daughter is taking it but is there anyone else?

Anyone else feel like me with regards to dementia but for the sake of their child need to get the bedwettimg sorted. I really do not know where to go next or what to suggest. TIA x

13 Replies
oldestnewest

Thought I'd quickly message you to say my 8 year old who has daytime wetting was on Oxybutynin a couple of years ago probably for under 6 months but I took him off it as I felt it was causing him crazy mood swings! Obviously all medications are different for different people. He then moved into Tolterodine but this didn't have any impact on his wetting issues at all. He is now on Vesicare 5mg tablets/day (look it up as it has another name). He is urinating less frequently but still has the extreme urgency and therefore numerous wet accidents so I'm not sure if that's down to the medication or the bladder training he's followed for the last 4 years!! We've seen a consultant for the medications and they can "over-ride" prescribing these medicines if they deem it suitable for a child. I would certainly voice your concerns and request trying Tolterodine next. All of these medicines have side effects to some degree but it's personal choice having to weigh up what's right for your child

Good luck!

Cheers

Amy

1 like
Reply

Oops sorry, I should have said my son has daytime wetting so I'm not sure if they prescribe differently for nighttime wetting!

1 like
Reply

Hi, my son has daytime wetting (with some nocturnal enuresis too), he was on Oxybutaline for a couple of years or so but was switched to Tolteradine around 6 months ago as the Oxy wasn't controlling his symptoms.

I wasn't aware of the link between Oxy and dementia in over 65s, that is worrying as it was never mentioned as a reason for switching.

1 like
Reply

It is worrying, as I had mentioned it to consultant but wouldn't say one way or another! In the last couple of months while he has been on it I've done some more research which is making me question this drug and gain others opinions and what other drugs there are out there. I need to go armed with other medications I can suggest to him when I see the consultant on Wednesday.

Reply

Hi there ,

I'm so sorry for you , it's such a worry.

Have you ever considered alternative treatments such as homeopathy?

It's a far gentler approach .

Best wishes

Reply

Homeopathy is not evidence-based (i.e. based on the results of well-designed, unbiased clinical trials) and therefore is of no use to people who are seeking medications that actually work.

Reply

Im sad you feel that way . I only speak from experience!

I think we should all open our minds especially if you are seeking help without nasty side effects

Reply

I can't offer any alternatives but just wanted to say I'll be really interested to hear what others and your consultant says. My four year old has just started oxybutinin and I asked the GP about the dementia link when it was prescribed, as my mum was taken off it for that reason (her GP was worried about the link, not that that she had developed it) .

Our GP was very relaxed about it and said the research shows a link with older women who have been on the drug for a long time and that I could expect my daughter to only be on a very low dose for a short time. She said there was another option (Loretidine??) we could look at if the Oxbutynin didn't work but she was reluctant to try that first as the letter from the continence team requested oxbutynin.

1 like
Reply

Wasnt aware of this link but dementia is complicated and there are probably many other contributory factors including genetic and environmental. Ive must admit I've not worried about it because we've been told that our aim is to get our daughter to adulthood wuth fully functioning kidneys, so bigger things to worry about.

I am interested in the comments about mood swings whilst on oxybutynin though.

2 likes
Reply

I feel your pain... My daughter was on oxybutynin for a year and it stopped her daytime wetting but I took her off it as she became moody and aggressive. We then used tolterodine which caused bad side effects and little change to wetting . After a yr we tried lyrinel ( long release oxybutynin) - it didn't work very well but behavioural changes and sleep problems were horrendous . She became a monster not her usual sweet self. This must show impact on central nervous system so she's off that now. One year on she's 9yo and in pull-ups as no support from clinic. CAMHS now helping us to try to access support . I'm going to ask about vesicare and TENS as people here have been mentioning them. Desperate for improvement as puberty not far away ! Hope you get good support.

1 like
Reply

Hi there

From reading around the subject, I believe there is some evidence to suggest a link between anti-cholinergic drugs and dementia in older adults - I happen to know this through my continence advisor when I was on solifenacin as she was keen to ensure I was only on it for a short period- but I am not sure if this applies to children. I also think the risk increases when two or three different drugs are prescribed. This is called having an a high anti cholinergic load.

I guess treatment with Oxybutinyn is a safe and trusted procedure but do speak to your GP to voice your concerns.

Very best of luck

Kind regards

Gerard (parent)

Reply

From my reading there is no proven link and the causes of Dementia are not understood, any medicine as an impact on the central nervous system, I have felt that you should try the lowest recommended dose and for a shorter time as possible.

Reply

Anyone have links to articles about this? I'm meeting with my son's doctor next week and would love to come armed with research to show her...

Reply

You may also like...